SUBSCRIBE

Breaking News on Supplements & Nutrition - North AmericaEU edition

News > Regulation

Read more breaking news

 

 

Health Canada bans kava

26-Aug-2002

Health Canada last week issued a stop-sale order for all products containing the herb kava after a safety assessment concluded there is insufficient evidence to support their safe use. The department is also requesting the recall of these products from all levels of the market.

Kava is found in herbal and homeopathic preparations and may also be occasionally found in food. It is used to treat anxiety, nervousness, insomnia, pain and muscle tension.

Health Canada and several foreign regulatory agencies have received reports associating the use of kava with serious liver dysfunction. The health department said that based on currently available information, the use of kava-containing products poses an unacceptable potential risk to health. It is requiring Canadian manufacturers, distributors and importers to stop the sale of kava-containing products, and the products recalled from all levels of the market.

The agency is working to identify all importers, manufacturers and distributors of kava-containing products to monitor the removal of these products. It will also issue a customs alert to prevent further shipments of these products from entering Canada.

The move follows a Health Canada advisory issued on 16 January 2002, announcing the department's intention to conduct a safety assessment as a result of worldwide reports of liver toxicity associated with the herbal ingredient kava.

The department said it now considers products containing kava to be drugs and has determined there are no acceptable food uses for kava.

There have been four cases of liver toxicity associated with the use of kava-containing products reported in Canada. None of the Canadian cases have resulted in death, however other foreign regulatory authorities (including Germany, Switzerland, the United Kingdom and the United States) have also received several reports of liver toxicity, among which there were three fatalities.

It is thought that individuals at particular risk of liver toxicity associated with kava use include those who have compromised liver function due to pre-existing liver problems related to disease, age factors, or prior or current drug/alcohol abuse.

Kava use has also been associated with side-effects such as an itchy scaly skin condition (known as kava dermopathy), muscle weakness and coordination problems.

Health Canada has advised consumers to check the label of any herbal or food products for the presence of kava, and has issued a list of the different names by which it is known.

The health department is to continue with safety assessments on the herbal, and is also setting up an expert advisory panel to review new evidence.